Minnesota, 2007

Wildfire in Minnesota, May 5 to 19, 2007

May 5 to 19, 2007 · NWS DLH · 1 event in 1 county or zone

A major forest fire broke out near Ham Lake on May 5th due to an unattended campfire, and was called the Ham Lake Fire. The fire spread north across the upper portions of the Gunflint Trail, and into Canada, destroying 61 homes on the Minnesota side, and slightly more smaller structures.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A major forest fire broke out near Ham Lake on May 5th due to an unattended campfire, and was called the Ham Lake Fire. The fire spread north across the upper portions of the Gunflint Trail, and into Canada, destroying 61 homes on the Minnesota side, and slightly more smaller structures. Property damage was estimated at 4 million dollars. The fire was 100% contained on the U.S. side on May 19th, and had consumed more than 36,000 acres in Minnesota (75,000 acres total, including Canada). This would make the Ham Lake Fire even larger than last July's Cavity Lake Fire, which up until now was the largest fire in the area in 100 years.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 5, 8:33 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 5, 8:33 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
933 AM CDT SAT MAY 5 2007

.UPDATE...ADJUSTED POPS GRIDS AND WORDING TO REFLECT CURRENT RADAR
TRENDS. ALSO ADJUSTED HIGH TEMPS FOR TODAY NEAR THE HEAD OF THE
LAKE WITH STRONG LAKE BREEZE. CURRENTLY LOOKING AT WIND ADVISORY
POTENTIAL FOR THIS AFTERNOON WITH 13MB PRESSURE GRADIENT SETTING
UP...AND H925 WINDS OF 40KT. WE MAY HIT 30+ MPH SUSTAINED SURFACE
WINDS...SO WILL UPDATE IF NEEDED.

&&

.PREV DISCUSSION... /ISSUED 252 AM CDT SAT MAY 5 2007/

DISCUSSION...SHORT TERMS CONCERNS ARE ENDING PRECIP THIS
MORNING...WIND CONDITIONS THIS AFTERNOON...AND DRY CONDITIONS IN
ASHLAND...IRON...AND PRICE COUNTIES IN WI AND COOK COUNTY IN MN THIS
AFTERNOON.

CURRENT SURFACE AND RADAR ANALYSIS INDICATE RAIN SHOWERS EXTENDING
FROM INL THROHGH DLH INTO CENTRAL WISCONSIN. MOST RAINFALL AMOUNTS
HAVE BEEN LIGHT ACROSS THE AREA. THIS PRECIP AREA WILL CONTINUE TO
MOBVE NORTH THIS MORNING. IT SHOULD STOP RAINING ACROSS
BURNETT...WASHBURN...SAWYER COUNTIES BY 12Z...OUT OF WI BY 15Z AND
OUT OF MN BY 18Z. MOST AMOUNTS WITH THE PRECIP WILL REMAIN LIGHT.
THIS PRECIP IS RESPONSE TO A SHORT WAVE MOVING THROUGH THE
FORECAST AREA. WITH THE STRONG HIGH PRESSURE NEAR JAMES BAY AND
CENTER OF LOW PRESSURE IN THE PLAINS STATES...THE GRADIENT WILL
INCREASE THIS MORNING AND AFTERNOON. GUIDANCE SHOWS OVER 20 KNTS
IN MOST AREAS WITH THE HIGHEST AT THE HEAD OF LAKE SUPERIOR.

ONE CONCERN FOR THIS AFTERNOON IS THE LOWER RH IN COUNTIES NEXT
TO MICHIGAN AND INLAND COOK COUNTY IN MN. FORTUNELY...THAT AREA
SHOULD GET SOME LIGHT RAIN THIS MORNING SO THAT SHOW HELP A
LITTLE. HOWEVER...RH VALUES IS FORECASTED TO BE BELOW 25% THIS
AFTERNOON. THIS WILL COMBINE WITH WINDS OF 20-25 MPH TO MAKE THE
FIRE DANGER SOMEWHAT HIGH. TEMPERATURES PROBABLY WILL NOT REACH 75
DUE TO CLOUD COVER. WE WILL BE COORDINATING WITH WI DNR LATER THIS
MORNING ON ANY RED FLAG WATCHES/WARNINGS TODAY AND SUNDAY.

NEXT SHOT OF PRECIP WILL COME IN SUNDAY NIGHT AND MONDAY WHEN THE
NEXT DISTURBANCE MOVES THROUGH THE AREA. MUCH-NEEDED RAINFALL
AMOUNTS WILL RANGE FROM A TENTH TO A QUATER INCH BEFORE THE PRECIP
ENDS BY MONDAY EVENING. THE NEXT CHANCE FOR RAIN WILL BE MID-WEEK.

STEWART

&&

POINT TEMPS/POPS...
DLH  47  42  63  46 /  40  20  40  60
INL  60  42  66  46 /  20  30  40  50
BRD  64  49  68  49 /  30  40  50  60
HYR  69  47  71  51 /  40  10  40  50
ASX  64  44  68  50 /  40  10  30  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 5 AM CDT SUNDAY FOR LSZ121-LSZ140-
     LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147-LSZ148.

LILES
Hazardous weather outlook, May 5, 4:46 AM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
546 AM CDT SAT MAY 5 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-061230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
546 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL DEVELOP OVER LAKE SUPERIOR TODAY...AND CREATE
HAZARDOUS CONDITIONS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY IS IN
EFFECT THIS AFTERNOON AND TONIGHT FOR THE NEAR SHORE WATERS ALONG
THE NORTH AND SOUTH SHORE OF LAKE SUPERIOR. SEE THE LATEST NEAR
SHORE MARINE FORECAST FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WINDS WILL DEVELOP AGAIN ON LAKE SUPERIOR ON SUNDAY WHICH MAY
CAUSE A SMALL CRAFT ADVISORY TO BE ISSUED.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY
NIGHT. THERE IS ALSO A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

STEWART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central St. Louis

When
May 5, 10:30 AM CST to May 19, 12:00 AM CST
Where
Central St. Louis forecast zone
Property damage
$4.0 million
Reported by
Park/Forest Service
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34899.